Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining following IUD insertion

29 December, 2015

Question:

I am 4 months postpartum and am exclusively nursing. I had the ParaGard IUD inserted yesterday. I opted for this because I have had difficulty with the pill in the past and wanted a non hormonal option. My period has not returned since I went to the Mikva after the baby.

The doctor said yesterday (he is relatively frum and his practice is full of frum patients) – that I may experience some bleeding but it is from the IUD, it is not a period, and it will not make me a niddah. It has been 36 hours and I am still experiencing some cramping and dampness. I have tried to stick with the "wait 15 seconds before wiping" rule but I can't promise that I have waited each time I used the bathroom. I've been wearing black liners but I definitely have seen some varying degrees of pinks and possible red on toilet paper. It has never been deep and dark like a mid cycle bleed . Mostly just diluted colors. Since my doctor said directly it is not possible to be a period and that it is purely from insertion, what are the rules?


Answer:

First of all, it is important to note that not only menstruation ("a period") makes a woman niddah, but any form of bleeding from the uterus that is not caused by injury. Therefore, what the physician said is not halachically correct.

The status of bleeding after IUD insertion is a matter of halachic debate. Some poskim maintain that any that any bleeding from the uterus makes a woman niddah, as one cannot be totally sure that it is from injury. However, Rav Henkin, the halachic supervisor of this website, rules that clear injury to the uterine lining does not make a woman niddah. Therefore, if a woman is not bleeding immediately prior to the insertion (and the physician can see if she is or is not), then the bleeding that accompanies insertion does not make her niddah.

There is further halachic debate as to for how long bleeding following the insertion of an IUD may be attributed to the trauma caused by the procedure. This depends somewhat on the individual circumstances. In the case of an IUD that releases hormones (such as Mirena), any bleeding after 24 hours cannot be attributed to the insertion alone, as the progesterone released by the IUD may cause bleeding. In the case of a copper IUD such as ParaGard, there is room to allow longer (a few days) as long as the bleeding is continuous. If the bleeding following insertion has stopped and then restarted, it cannot be attributed to the insertion.

Other factors, such as a woman's status as mesuleket damim (not halachically expected to menstruate), can also be brought into play in giving an individual answer. This applies in your situation, since you are postpartum and nursing exclusively, have already been to mikveh after giving birth, and have not yet resumed menstruation. Therefore, in your case, with 36 hours of continuous spotting, the bleeding can still be considered dam makkah and you are not niddah.

In all cases, one can avoid becoming niddah from spotting by being careful with the precautions outlined in our article on stains, such as wearing colored underwear and waiting 15 seconds after urinating before wiping. (In general, you should wait 15 seconds after urinating before wiping. However, if you are unsure of how much time elapsed after wiping, as long as you did not wipe immediately after urinating, you may disregard staining on toilet paper.)

If you were to find staining in a manner that would usually render you niddah (larger than the size of a gris on skin, on toilet paper immediately after urinating, etc.) then you should ask a specific halachic question with up-to-date details, which will be answered based on the principles above.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.